- adverse effects;
Baranowski WJ. Clarithromycin-induced hypomania in a child – a case report.
Objective: We report here a child developing hypomania while treated with clarithromycin.
Method: Case report.
Results: A 3-year-old boy was treated for pneumonia with oral clarithromycin in monotherapy. The boy became somewhat hyperactive and irritable after the second dose. After the third dose he presented with psychomotor agitation, pressured speech, irritability, aggressive behaviour and insomnia. The antibiotic was identified as the only possible cause of the described clinical picture and was discontinued immediately. The hypomanic symptoms subsided gradually over 36 h.
Conclusion: Commonly-used medications can produce uncommon adverse reactions. Clinicians, especially general practitioners, pediatricians, as well as child and adolescent psychiatrists ought to be aware of such a possibility when evaluating a child with suddenly changed behaviour.
Clarithromycin, a macrolide antibiotic similar to erythromycin, is frequently used to treat a variety of bacterial infectious diseases. The drug is associated with various adverse effects, including several psychiatric symptoms. Clarithromycin-induced hypomania or mania in adults has been reported several times, but no such reactions have previously been reported in children.
A 3-year-old Caucasian boy presented to the pediatrician with cough, low-grade fever, no appetite and general malaise for several days. His history revealed no serious illnesses, neuropsychiatric disorders of his own or in his family. His neurological development and acquisition of psychomotor abilities were normal. On examination he was calm, alert and well-oriented to place, time and persons. Vital signs were BP 105/60 mmHg, R 16/min, P 87/min, T 37.8°C. Auscultation revealed crepitant rales at the base of the lungs. No chest radiograph or sputum culture was performed. On the basis of the clinical picture alone a diagnosis of pneumonia was posited. Empiric therapy for community-acquired bacterial pneumonia was initiated with oral clarithromycin (7.5 mg/kg b.i.d.) in monotherapy. After the second dose the boy became irritable and hyperactive. Several hours after the third dose he was still more irritable and presented psychomotor agitation, pressured speech, aggressive behaviour, and insomnia. Typical signs of severe distractibility or flight of ideas were not observed, but he was quickly bored and continually active, which could be interpreted as the equivalent of both. His vital signs were now normal (BP 110/60 mmHg, R 14/min, P 104/min, T 36.7°C). Crepitant rales were still present on auscultation. On the basis of the clinical picture a hypomanic episode was diagnosed.
The antibiotic was identified as the only possible cause of the described clinical picture and therefore immediately discontinued. Symptoms subsided gradually over 36 h. The boy was then started on a course of amoxicillin/clavulanate (15 mg/kg t.i.d.) for 6 days. None of the
Common adverse effects of clarithromycin include nausea, vomiting, abdominal pain and diarrhea. Adverse effects on the central nervous system are also known but not common and include dizziness, disorientation, and insomnia (1). Additionally, case reports provide descriptions of clarithromycin-induced anxiety (2), insomnia (3), hallucinations (4), psychosis (5), delirium (6), and hypomania/mania (7–10). In fact the latter is one of the most frequently reported antibiomanias, but up until now there have been no reports of manic or hypomanic episodes in children. The clinical features of this patient’s behaviour met the diagnostic criteria of a hypomanic episode according to the Diagnostic and Statistical Manual of Mental Disorder, 4th edition (DSM-IV) (11): decreased need of sleep, increased talkativeness, flight of ideas, distractibility and psychomotor agitation and irritable mood. The hypomanic symptoms lasted for <4 days and thus did not meet the criterion of duration provided by the DSM-IV. However, for a diagnosis of substance-induced mood disorder (hypomania), which is the relevant diagnosis here, there are no requirements to duration. Additional, even for primary mood symptoms, shorter episodes meeting DSM-IV symptom and impairment criteria are common in youth (12).
An important differential diagnosis was organic mood disorder. However, there were no signs of nervous system infection or head trauma. Altered mental states are well known in fever and pneumonia, but are usually limited to high fever and severe pneumonia. Altered mental status is also observed in the Jarisch-Herxheimer reaction to the treatment of pneumonia, but is extremely rare and clinical manifestations usually occur around 6 h after beginning antibiotic therapy together with malaise and high fever. Good premorbid functioning as well as a clear beginning of intense symptoms ruled out attention deficit-hyperactivity disorder and hyperthyroidism. Other pharmacological causes for the observed clinical picture could be ruled out because clarithromycin alone had been given.
The rapid onset of the hypomanic episode after clarithromycin intake, its resolution once the drug was stopped, and the absence of other possible causative factors favoured the diagnosis of a clarithromycin-induced hypomanic episode. Naranjo’s Adverse Drug Reaction Probability Scale (13) score 7/13 further supported this.
This report points to the fact that commonly-used medications can produce uncommon adverse reactions. Clinicians, especially general practitioners, pediatricians, as well as child and adolescent psychiatrists ought to be aware of such a possibility when evaluating a child with suddenly changed behaviour.
Abbott Laboratories. Clarithromycin: summary of product characteristics. 2000. Available from the ABPI compendium of data sheets and SPCs 1999–2000.
Fonseca L, Ferreira P, Simoes S. Clarithromycin induced mania. Ir J Psychol Med 2008;25:73.
Htut Y, Kunanayagam S, Poi PJ. Clarithromycin induced psychosis. Med J Malaysia 2006;61:263.
Neff NE, Kuo G. Acute manic psychosis induced by triple therapy for H. pylori. J Am Board Fam Pract 2002;15:66–68.
American Psychiatric Association. Diagnostic and statistical manual of mental disorders, 4th edn. Washington DC: American Psychiatric Association, 1994.